Kansas, 2022

Hail and Damaging Wind in Kansas, August 29, 2022

August 29, 2022 · NWS TOP · 2 events in 1 county or zone

A supercell thunderstorm developed along a front late on 8/29 and produced large hail and strong winds in Wabaunsee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A supercell thunderstorm developed along a front late on 8/29 and produced large hail and strong winds in Wabaunsee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 29, 5:11 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 29, 5:11 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
611 PM CDT Mon Aug 29 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 233 PM CDT Mon Aug 29 2022

Key Points:

- Scattered thunderstorms will be possible this afternoon, mainly
along a south-moving cold front. A few storms could become strong to
severe.
- If a storm does become severe, the main threats will include small
hail, heavy rains, and damaging winds.
- Rain lingers overnight into early Tuesday AM with dry and
seasonable weather for the remainder of the work week.

Water vapor imagery this afternoon shows a strong upper low just
north of the Minnesota/Canada border. An associated trough axis
extends south into the Midwest where a surface front will induce
storms later this afternoon. Currently across Kansas, surface
observations show a very warm and moist boundary layer with
temperatures in the low 90s and dewpoints in the low to mid 70s.
This will lead to heat indicies approaching 105 this afternoon in
parts of east-central Kansas. Visible satellite observations show
the frontal boundary pushing southwards towards I-70, nearing
Manhattan. Afternoon heating has begun to erode a capping inversion
in place over the area, and has led to free convection in far east-
central and southeastern Kansas. Outflow moving north from these
storms has begun to initiate isolated updrafts and could continue
convection into east-central Kansas as inhibition diminishes. While
the environment will not yield much wind shear for storms to tap
into, steep mid-level lapse rates approaching 8.5 C/km will lead to
ample amounts of CAPE for convection to utilize. As the frontal
boundary pushes southwards and inhibition weakens, scattered storms,
some becoming strong to severe, will form along the front. Latest
runs of CAMs show the area between I-70 and I-35 being the best area
for convective initiation. Recent trends in CAMs have also showed
later onset of convection along the front with development likely
between 22-00z. Given the excessive thermodynamic energy in place
and inverted-V soundings, hazards with thunderstorms this afternoon
and evening include hail up to 1-inch in diameter and damaging
winds. Ensemble guidance continues to show PWAT values of 1.6 - 1.8
inches just ahead of the front, so localized heavy rainfall will
also be possible.

As the frontal boundary pushes south this evening, thunderstorm
intensity will diminish and lingering stratiform precipitation will
continue behind the main surface front. Scattered rain will diminish
by early Tuesday AM with skies quickly clearing by late morning.
High pressure will settle into the area with a light north wind to
aid in keeping high temperatures in the mid to upper 80s during the
afternoon. Drier weather will once again be the main headline as
surface ridging and weak northwesterly upper flow sits over the
region through the work week. Medium range models do have a few
disturbances embedded in the northwesterly flow move into the
region, but precipitation chances should remain to the north of the
forecast area. Otherwise, high temperatures will remain seasonable
in the upper 80s and lows in the low 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 611 PM CDT Mon Aug 29 2022

The chances for at least some convection near the terminals will
continue as a front interacts with plentiful low-level moisture.
Activity has been scattered and fairly short-lived, keeping
VCTS/VCSH as the best route. Have cut-off the end time of precip
based on recent trends.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Griesemer
AVIATION...65
Hazardous weather outlook, Aug 29, 1:36 PM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
236 PM CDT Mon Aug 29 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-301945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
236 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop near Interstate 70
late this afternoon or early this evening. Storms will be capable of
producing damaging wind gusts, small hail and heavy rain. Storm
intensity should begin to diminish after sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Aug 29, 12:33 PM CST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
133 PM CDT Mon Aug 29 2022

KSZ054-291900-
Lyon-
133 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of west central Lyon
County through 200 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Americus, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia and Americus.

This includes the following highways...
 Interstate 35 between mile markers 128 and 133.
 Kansas Turnpike between mile markers 120 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3833 9636 3855 9635 3848 9606 3831 9624
TIME...MOT...LOC 1833Z 213DEG 10KT 3842 9631

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Flanagan
Special weather statement, Aug 29, 3:00 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
400 PM CDT Mon Aug 29 2022

KSZ010-022-023-292130-
Pottawatomie-Riley-Marshall-
400 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of north central Riley,
north central Pottawatomie and southwestern Marshall Counties through
430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Blue Rapids, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blue Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3969 9643 3947 9647 3955 9671 3967 9670
TIME...MOT...LOC 2100Z 275DEG 9KT 3961 9662

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Flanagan
Special weather statement, Aug 29, 6:03 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
703 PM CDT Mon Aug 29 2022

KSZ036-037-300030-
Geary-Morris-
703 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of southwestern Geary
and northwestern Morris Counties through 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandview Plaza, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Junction City, Grandview Plaza and Dwight.

This includes Interstate 70 between mile markers 292 and 305.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3882 9689 3887 9689 3887 9691 3904 9694
      3909 9678 3909 9674 3908 9674 3908 9673
      3909 9673 3909 9671 3907 9671 3907 9670
      3881 9655
TIME...MOT...LOC 0003Z 340DEG 7KT 3901 9681

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Laflin
Special weather statement, Aug 29, 6:14 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
714 PM CDT Mon Aug 29 2022

KSZ038-300045-
Wabaunsee-
714 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of southwestern
Wabaunsee County through 745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alma, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alma and Volland.

This includes Interstate 70 between mile markers 323 and 328.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3878 9639 3883 9639 3883 9647 3902 9650
      3904 9650 3904 9639 3908 9639 3910 9629
      3877 9606
TIME...MOT...LOC 0014Z 331DEG 9KT 3900 9636

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Laflin

The radar

The Topeka radar (KTWX), 10 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wabaunsee

When
August 29, 6:26 PM CST to 6:27 PM CST
Where
Wabaunsee County, 3.02 mi WNW of Alma
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.040, -96.330

Ping pong ball sized hail reported.

Thunderstorm Wind, Wabaunsee

When
August 29, 6:26 PM CST to 6:27 PM CST
Where
Wabaunsee County, 3.02 mi WNW of Alma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -96.330

Report of 60 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054061, 1054062.